Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 23, 2005, 10:41 PM CDT for Saint Louis County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 10:41 PM CDT (03:41 UTC)
- Expired
- Jun 23, 2005, 11:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 40 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3125 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 240342 SVRDLH MNC137-240415- /O.NEW.KDLH.SV.W.0039.050624T0341Z-050624T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1041 PM CDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 1115 PM CDT * AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ISLAND...OR ABOUT 27 MILES SOUTHEAST OF GRAND RAPIDS...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLOODWOOD BY 1050 PM CDT CHERRY BY 1100 PM CDT PROSIT BY 1105 PM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4704 9303 4687 9303 4690 9215 4713 9218 $$ KFM
2 follow-up statements
000
WWUS53 KDLH 240355
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1054 PM CDT THU JUN 23 2005
MNC137-240415-
/O.CON.KDLH.SV.W.0039.000000T0000Z-050624T0415Z/
SOUTHWEST ST. LOUIS MN-SOUTHEAST ST. LOUIS MN-
1054 PM CDT THU JUN 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
SOUTHEAST ST. LOUIS AND SOUTHWEST ST. LOUIS COUNTIES...
AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLOODWOOD...OR ABOUT
34 MILES SOUTH OF HIBBING...MOVING EAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHERRY BY 1100 PM CDT
CULVER BY 1105 PM CDT
INDEPENDENCE BY 1110 PM CDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.
LAT...LON 4713 9218 4689 9215 4688 9302 4690 9301
4705 9301
$$
KFM000
WWUS53 KDLH 240404
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1104 PM CDT THU JUN 23 2005
MNC137-240415-
/O.CON.KDLH.SV.W.0039.000000T0000Z-050624T0415Z/
SOUTHWEST ST. LOUIS MN-SOUTHEAST ST. LOUIS MN-
1104 PM CDT THU JUN 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
SOUTHEAST ST. LOUIS AND SOUTHWEST ST. LOUIS COUNTIES...
AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CULVER...OR ABOUT 27
MILES WEST OF DULUTH...MOVING EAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
INDEPENDENCE BY 1110 PM CDT
TWIG BY 1115 PM CDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.
LAT...LON 4713 9218 4689 9215 4688 9302 4690 9301
4705 9301
$$
KFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:57 PM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, Jun 23, 2:57 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 257 PM CDT THU JUN 23 2005 .DISCUSSION...MAIN CONCERNS ARE ON TSRA TONIGHT AND TOMORROW. 18Z SFC ANALYSIS PLACED SFC LOW CENTERS IN MANITOBA WITH A COLD FRONT EXTENDING SWWD INTO EASTERN ND. SATELLITE AND 88-D IMAGERY INDICATE TSRA DEVELOPING ALONG AND JUST AHEAD OF THE COLD FRONT. SOME ELEVATED TSRA TRYING TO GET GOING IN NW QUAD OF THE FA. LIMITING FACTOR IN THESE STORMS IS THEY ARE IN AXIS OF WARM AIR ALOFT...SO A GOOD CAP IN PLACE. HOWEVER...WITH PLENTY OF SUN TODAY...ATMOSPHERE HAS UNDERGONE EXCELLENT DESTABILIZATION WITH SFC BASED LIS AROUND -10C AND SBCAPES FROM 3000 TO 5000 J/KG PER 19Z LAPS DATA. EXPECT THE COLD FRONT TO MOVE THROUGH THE FA TONIGHT. TSRA WILL BECOME MORE NUMEROUS WITH TIME...SOME MAY REACH SEVERE LEVELS. SEE SWODY1 FOR GREATER DETAIL. TSRA WILL END FROM NW TO SE OVERNIGHT AS HIGH PRESSURE BUILDS IN AND COLD FRONT EXITS. KEPT A SMALL POP IN FAR EASTERN WI FA DUE TO PROXIMITY TO THE FRONT. A QUIET FRIDAY NIGHT AND SATURDAY ARE ON TAP AS THE SFC HIGH MOVES THROUGH. NEXT ROUND OF TSRA EXPECTED SATURDAY NIGHT AND SUNDAY AS AN UPPER LEVEL SHORT WAVE TROF MOVES THROUGH THE FA. UPPER LEVEL RIDGING RETURNS SUNDAY NIGHT AND LASTS THROUGH MONDAY NIGHT. FA REMAINS UNDER UNSTABLE SOUTHWESTERLY FLOW ALOFT THROUGH THE FORECAST PERIOD. PIECES OF SHORT WAVE ENERGY WILL EJECT FROM UPPER LEVEL TROF OVER THE ROCKIES AND BE DIFFICULT TO TIME. SO KEPT WITH SMALL OR LOW POPS THROUGH DAY 7. && .AVIATION...VFR CONDS EXPECTED THRU TAF PD EXCEPT BRIEF PDS OF MVFR OVRNGT IN ISOLD TSTMS. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. GSF/04
Hazardous weather outlook, Jun 23, 8:04 AM CDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 804 AM CDT THU JUN 23 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 804 AM CDT THU JUN 23 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A COLD FRONT MOVING ACROSS THE UPPER MIDWEST WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH BERDES
In the hours before
Local storm report, Jun 23, 9:12 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG RAY 48.41N 93.21W
06/23/2005 KOOCHICHING MN TRAINED SPOTTER
2 TREES DOWN AS WELL AS BRANCHES 10 INCHES IN DIAMETER.
0817 PM TSTM WND DMG KABETOGAMA 48.44N 93.03W
06/23/2005 NORTHWEST ST. LOUI MN LAW ENFORCEMENT
POWER LINES AND TREES DOWN IN THE KABETOGAMA AND ASH
RIVER TRAIL AREAS.
&&
BRANDTLocal storm report, Jun 23, 10:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1036 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL CROSSLAKE 46.49N 93.96W
06/23/2005 0.75 INCH CROW WING MN LAW ENFORCEMENT
&&
BRANDTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:17 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 28 min |
| Jun 23, 7:35 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 29 min |
| Jun 23, 7:42 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 48 min |
| Jun 23, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 38 min |
| Jun 23, 8:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 66 min |
| Jun 23, 9:14 PM CDT | Tornado Warning | DLH | Cass | 46 min |
| Jun 23, 9:21 PM CDT | Tornado Warning | DLH | Itasca | 31 min |
| Jun 23, 9:32 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 27 min |
| Jun 23, 9:35 PM CDT | Tornado Warning | DLH | Saint Louis | 62 min |
| Jun 23, 9:49 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 52 min |
| Jun 23, 9:57 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 24 min |
| Jun 23, 11:10 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 35 min |
| Jun 23, 11:21 PM CDT | Special Marine Warning | DLH | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.